May 2003
Volume 44, Issue 13
Free
ARVO Annual Meeting Abstract  |   May 2003
Ocular Effects of Sildenafil on Patients With Pulmonary Hypertension
Author Affiliations & Notes
  • E. Kirchner-Pauli
    Dept Strabology & Neuroophthal, Univ Eye Hospital Giessen, Giessen, Germany
  • R. Becker
    Dept Strabology & Neuroophthal, Univ Eye Hospital Giessen, Giessen, Germany
  • Footnotes
    Commercial Relationships  E. Kirchner-Pauli, None; R. Becker, None.
Investigative Ophthalmology & Visual Science May 2003, Vol.44, 1292. doi:
  • Views
  • Share
  • Tools
    • Alerts
      ×
      This feature is available to Subscribers Only
      Sign In or Create an Account ×
    • Get Citation

      E. Kirchner-Pauli, R. Becker; Ocular Effects of Sildenafil on Patients With Pulmonary Hypertension . Invest. Ophthalmol. Vis. Sci. 2003;44(13):1292.

      Download citation file:


      © ARVO (1962-2015); The Authors (2016-present)

      ×
  • Supplements
Abstract

Abstract: : Purpose: Treatment of pulmonary hypertension (PH) caused by different diseases is difficult. Sildenafil citrate (Viagra®), mainly an inhibitor of phosphodiesterase type 5 (PDE5), has shown an effect on pulmonary vessels which increases functional capacity in this subjects. Because the dose is higher and it is given over a longer term than in the treatment of male erectile dysfunction, its ocular effect, i.e. long-term complications has to be investigated since clinical information about sildenafil is limited. Methods: 23 patients (age 60.0 ± 7.6 years, 10 male, 13 female) with PH where ophthalmologically examinated before and 3 months after start of treatment with sildenafil (3x50mg/d oral dose). Ophthalmological examination contained: visual acuity assessment, Farnsworth-Munsell D-15 color vision test, Humphrey visual field (HVF), slit lamp examination (e.g. conjunctival injection or dilated episcleral blood vessels), fundoscopy test and measurement of intraocular pressure. Results: Before and 3 months after start of treatment, mean visual acuity was 20/20 and there were no significant abnormalities concerning color vision and HVF. 3 patients showed mild lens opacity which did not increase during treatment. There were no other abnormalities of the anterior segment. The retinal examination did not show any abnormal findings for all patients. No patient experienced any abnormal symptoms. Conclusion: There is a low potential risk of sildenafil for ocular side effects. It was possible to treat PH with sildenafil at least for 3 months with a higher dose and frequency compared to therapy of male erectile dysfunction without negative ocular side effects.

Keywords: drug toxicity/drug effects • color vision • visual acuity 
×
×

This PDF is available to Subscribers Only

Sign in or purchase a subscription to access this content. ×

You must be signed into an individual account to use this feature.

×